What are Opioids?
Opioids are derivatives of the opium plant called opiates. In addition, you can subdivide them into two major groups. First, you have naturally derived opiates. Second, you have synthetic or manufactured opiates. Naturally occurring opiates are morphine, opium, and codeine. Meanwhile, synthetic opiates include Heroin, Hydrocodone, Hydromorphone, Oxycodone, Fentanyl, and Methadone. Paradoxically, some drugs are becoming more and more popular in hospital environment. Opioids are mostly used for treating severe pain in terminal cancer patients. Sometimes, people may decide to take opioids to achieve certain effects. As a result, they may experience a case of opioid overdose. In some cases it can be lethal. However, you may still find smaller doses in arthritis, cough, and diarrhea medication.
What is Opioid Overdose?
Opioids affect two parts of the brain. They include those responsible for respiratory as well as cardiovascular activities. When you get opioid overdose, both of these functions suffer depression. As a result, it can have long-term dire effects on various organs in the body. Namely, prolonged deprivation of oxygen, a.k.a. Hypoxia can result in brain and spinal chord damage. This means that even if they give Naloxone, it might not prevent serious brain impairment. Furthermore, people who survived an opioid overdose may never walk properly again. This is due to various damages in the spinal chord.
There is a term used to describe the three main indicators of opioid overdose. It is Opioid overdose triad. These are lower level of consciousness, pinpoint pupils and respiratory depression. A person who overdosed on opioids may be completely unresponsive. In addition, they may not react to shaking or loud sounds. In such cases, you should immediately call 9-1-1. You can also administer Naloxone, the opioid antagonist, if it is handy.
What are Opioid Overdose Symptoms?
Opioid overdose symptoms may include:
- Confusion and delirium.
- Rapid mood swings.
- Nausea or vomiting.
- (Extreme) constipation.
- Pinpoint pupils.
- Extreme sleepiness or inability to wake up.
- Breathing problems, including slowed or irregular breathing.
- Complete ceasing of breathing.
How Much Opioid Does it Take to Overdose?
The amount of opioid that is safe to take primarily depends on many things. It’s one where you can live without serious repercussions and/or the risk of an overdose. It can be the person’s current exposure to opioids. Their height, weight, and physical condition are also relevant. Additionally, the excessive amount of the drug for a person depends on how tolerant their body is. For example, this can be how much and for how long one has been taking the drug. Otherwise, the amount of opioid causing overdose depends on various factors. For example, it can be external as well as internal ones.
However, basic guidelines do exist when it comes to opioid intake. Someone who is new to taking opioids should not exceed the 80mg limit. Being that, it can cause fatal respiratory depression. Generally, a single dose of opioids is about 30-50mg. Of course, it depends on the doctor’s instruction/prescription.
How Opioid Overdose Affects Your Body and Brain?
Opioid overdose can have severe negative physical and even mental repercussions. Once opioid overdose occurs, the body becomes completely unresponsive. As a result, it means that the individual seems like they are fast asleep and unable to react to loud noises. Touch and shaking may be useless as well. As the opioid reaches brain cells, it slows down the function of the CNS. Therefore, causing shallow breathing. In the worst case scenario complete shut-down of respiratory functions may occur.
Opioid overdose can also cause lasting damage on brain tissues and the spinal chord. This in turn, may result in disabled walking and mental health-related conditions. In other words, even if the individual survives an opioid overdose, things change. The victim may never be able to lead the same life again.
Opioid Overdose Death
Once the opioid enters the bloodstream, it reaches the brain and the CNS within a matter of seconds. A lethal dose depends on many things. It includes a person’s history of opioids as well as their weight, height, and physical condition. Death caused by an opioid overdose occurs due to the slow down of the CNS and the respiratory system. It slows down breathing and the heart rate, which (if not attended to) results in death.
What are the Treatments for Opioid Overdose?
The most commonly used opioid antagonist is Naloxone. Doctors should give it to the person who overdosed as soon as possible. Opioid overdose treatment is a long and strenuous process. You should not do it without professional help. Opioid treatment usually takes place in highly monitored medical facilities. Here, the patients receive 24/7 care. To treat opioid addiction, they may use various medications. Some of which include:
- Buprenorphine (Suboxone®, Subutex®)
- Methadone, and extended-release naltrexone (Vivitrol)
Do you want to find out more about how to seek help? Would you like to receive treatment for opioid overdose? Click here.